new to bp meds ....normal symptoms ?

Morning all, new to this site, 44yrfemale and recently diagnosed with hypertension. on 1st of december gave up smoking, on 21st went to A&E with history of left arm and jaw pain for the preceeding days ........ very impressive bp readings approx 180/120. Normal blood tests. ECG showed left ventricle hypertrophy , medics werent overly concerned but have requested echocardiogram, awaiting appointment. Following day GP commenced Enalapril 5mg, no side effects other than dry cough which has since subsided and bp reduced to approx 155/100 . Last thursday Jan 4th saw GP for review, added Amlodipine 5mg. Potassium was raised from 5.4 to 5.9 (apparently significant rise) so having repeat bloods tomorrow and Enalapril will be stopped if further increase. Even though i have had only my fourth dose of Amlodopine i am having niggly little things going on since I started ....... left upper arm muscle pain, paqinful thigh muscle, ritght shoulder pain , hot face and warm feeling generally and waking up a lot in the night. Last night was bizarre - trying to fall asleep but my arms felt so hot , almost like my blood was warm !?! Can anyone else relate to this and anyone experienced raised potassium from enalapril ? Didnt realise the price to pay for bp meds !

6 Replies

oldestnewest
  • Norah, jaw pain and muscle pain in various parts of the body can be symptoms of an inflammatory condition called Polymyalgia Rheumatica and its 'partner' Giant Cell Arteritis. Often with this condition, people are found to have raised inflammatory markers in the ESR and CRP blood tests, but not always (1 in 5 people diagnosed never have raised markers). Many medics will discount PMR in someone under 50, but it can still occur. The jaw pain in particular is linked to the Giant Cell Arteritis component and can occur in younger people. Have you got a headache, particularly pain in the temple area, and has there been any change in your vision?

    Of course, your symptoms may be related to high blood pressure but my blood pressure rose to great heights leading to my GCA diagnosis. Just a thought and something to rule out.

    If the symptoms are purely down to Amlodipine then this should be changed to a different drug. I developed varicose eczema from Amlodipine.

  • Morning Celtic, cheers for your reply , I'm new to this site and only just noticed the bell symbol to notify of messages ............. perhaps my vision is questionable afterall ! I've never heard of GCA , I'm going to look it up and check out yourwebsite. the jaw pain still persists , not painful as such but comes and goes throughout the day and it certainly very irritating and easy to ignore. I'll get the results of the repeat potassium today, going to restart gym again today too - lol cant muster up excitement ! Norah

  • Norah, jaw pain can be due to many reasons, not least dental problems, TMJ, neuralgia to name but a few. With GCA the jaw pain is usually only noticed when chewing and now that you mention not experiencing head pain/ eye problems, that is unlikely to be the cause.

    If all those symptoms have started since taking Amlodipine then that sounds like the likely culprit.

    It sounds as though you are being well monitored so be careful about looking up what may be dubious sites on the www - put your trust in those treating you.

  • Hi again, I think you're right and I'm thinking same . Goodness I've stopped googling and self diagnosing , lol it was becoming obsessive. Ironic in fact because I work as a midwife and scold my patients for googling !

  • p.s didnt manage the gym , my intentions were good though !!

  • Well done for giving up smoking. That should help a lot. I hope you get your issues resolved promp

You may also like...